Alert archive / Tennessee / Tornado Warnings in 1998

Tornado Warning 168, NWS Nashville, TN

June 20, 1998Wilson County, Tennessee

NWS Nashville, TN issued this tornado warning at Jun 20, 1998, 6:58 PM CDT for Wilson County, Tennessee. It was in force for 37 min. 2 reports came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Jun 20, 1998, 6:58 PM CDT (23:58 UTC)
Expired
Jun 20, 1998, 7:35 PM CDT
In force
37 min
Issued by
NWS Nashville, TN
Area
Whole counties

County Wilson County, TN

The radar

The Nashville radar (KOHX), 26 km from the middle of the area, began a volume at 00:02 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 20, 7:00 PM CDTThunderstorm Wind 50West Portion, TNPublic reported numerous trees down in the western part of the county.
Jun 20, 7:20 PM CDTThunderstorm Wind 50West Portion, TNOff duty NWS employee reported trees blocking a westbound lane of I-40 between Highway 109 and Mt. Juliet. A newspaper article reported that the strong thunderstorm winds overturned campers at a campground near I-40 and Highway 109. One man suffered a broken

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 12:00Z, 12.0 hours before the alert went out and 27 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 12:00Z on 1998-06-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 801 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 12:00Z on 1998-06-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 74 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
801 J/kg
Mixed-layer CIN
-115 J/kg
Mixed-layer LCL
1085 m above ground
0-6 km bulk shear
15 kt
0-1 km storm-relative helicity
74 m²/s²
0-3 km storm-relative helicity
84 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

989 
WFUS1 KBNA 210000 RRA
TORBNA
TNC189-210035-

BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE NASHVILLE TN
658 PM CDT SAT JUN 20 1998

THE NATIONAL WEATHER SERVICE IN NASHVILLE HAS ISSUED A

* TORNADO WARNING FOR...
  WESTERN WILSON COUNTY IN MIDDLE TENNESSEE

* UNTIL 735 PM CDT

* AT 658 PM CDT... NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  A TORNADO 12 MILES EAST OF DOWNTOWN NASHVILLE OR 7 MILES
  NORTHWEST OF SUGGS CREEK MOVING SOUTHEAST AT 30 MPH.

* TORNADO IS EXPECTED TO BE NEAR...
  SUGGS CREEK AT 710 PM CDT

GO TO THE BASEMENT OR A SMALL INTERIOR ROOM ON THE LOWEST FLOOR

BOYD

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Nashville, TN wrote its last area forecast discussion before this tornado warning went out at Jun 20, 1:58 PM CDT, 5 hours earlier.

Area forecast discussion, Jun 20, 1:58 PM CDT, 5 hours before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NASHVILLE TN
158 PM CDT SAT JUN 20 1998

LN OF SVR WX HAS FORMED ALONG OLD OUTFLOW BNDRY IN ERN AND SRN MID
TN AND IS CURNTLY MOVG THRU FA.

MODELS SHOWING SFC LO AND CDFNT STALLING TO THE W OF FA...ALTHO SFC
BNDRY SHUD REMAIN IN VICINITY OF FA AT LEAST THRU PD 4 BEFORE
DISSIPATING. H5 PROGS SHOW ZONAL FLOW PERSISTING THRU FCST PD.

MAIN THREAT OF PCPN SHUD END TNGT W/ PARTIAL CLRG TMRW AND HOT AND MUGGY
CONDITIONS CONTINUING INTERMINABLY.

W/ AFTN MAX TEMPS NEARING MID 90S AND DEWPOINTS FCST TO REMAIN BETWEEN
65 AND 70 DURG FCST PD...BLV AMS WL REMAIN AT LEAST MARGINALLY UNSTABLE
EVEN W/ MID AND UPR LVLS RELATIVELY DRY. CONVECTION WL THEREFORE REMAIN
PSBL AND SLGT POPS ARE WARRANTED.

BNA 73/94/73/95 3212

08

In the hours before

Local storm report, Jun 20, 1:42 PM CDT, 5 hours 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NASHVILLE TN
142 PM CDT SAT JUN 20 1998

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0135 PM                              TN   WIND DAMAGE
06/20/98   JACKSON                        TREES DOWN ALONG HWY 85 NW
                                          OF GAINESBORO REPORTED BY
                                          SHERIFF
Local storm report, Jun 20, 2:04 PM CDT, 4 hours 54 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NASHVILLE TENNESSEE
204 PM CDT SAT JUN 20 1998

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0155 PM    LAWRENCEBURG              TN   .75 INCH HAIL
06/20/98   LAWRENCE                       LAWRENCE COUNTY EMA
                                          REPORTED DIME SIZE HAIL
                                          JUST SOUTH OF
                                          LAWRENCEBURG.

BOYD
Local storm report, Jun 20, 2:04 PM CDT, 4 hours 54 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NASHVILLE TENNESSEE
204 PM CDT SAT JUN 20 1998

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0155 PM    LAWRENCEBURG              TN   .75 INCH HAIL
06/20/98   LAWRENCE                       LAWRENCE COUNTY EMA
                                          REPORTED DIME SIZE HAIL
                                          JUST SOUTH OF
                                          LAWRENCEBURG.

BOYD
Local storm report, Jun 20, 2:37 PM CDT, 4 hours 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NASHVILLE TN
237 PM CDT SAT JUN 20 1998

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0159 PM    CENTER HILL LAKE          TN   WIND DAMAGE
06/20/98   DEKALB                         REPORTED BY SHERIFF
Local storm report, Jun 20, 5:13 PM CDT, 1 hour 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NASHVILLE TENNESSEE
513 PM CDT SAT JUN 20 1998

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0500 PM                              TN   1 INCH HAIL
06/20/98   MAURY                          SPOTTER REPORTED HAIL THE
                                          SIZE OF QUARTERS ALONG
                                          INTERSTATE 65 AT MILE
                                          MARKER 39 IN EASTERN MAURY
                                          COUNTY.

BOYD
Local storm report, Jun 20, 5:13 PM CDT, 1 hour 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NASHVILLE TENNESSEE
513 PM CDT SAT JUN 20 1998

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0500 PM                              TN   1 INCH HAIL
06/20/98   MAURY                          SPOTTER REPORTED HAIL THE
                                          SIZE OF QUARTERS ALONG
                                          INTERSTATE 65 AT MILE
                                          MARKER 39 IN EASTERN MAURY
                                          COUNTY.

BOYD

The office that day

Everything else NWS Nashville, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 20, 12:40 PM CDTSevere Thunderstorm WarningOHXSmith50 min
Jun 20, 12:59 PM CDTSevere Thunderstorm WarningOHXDeKalb31 min
Jun 20, 1:10 PM CDTSevere Thunderstorm WarningOHXPutnam50 min
Jun 20, 1:18 PM CDTSevere Thunderstorm WarningOHXJackson47 min
Jun 20, 1:32 PM CDTSevere Thunderstorm WarningOHXDeKalb, Wilson63 min
Jun 20, 1:35 PM CDTSevere Thunderstorm WarningOHXLawrence50 min
Jun 20, 2:18 PM CDTSevere Thunderstorm WarningOHXCannon, Warren52 min
Jun 20, 2:42 PM CDTSevere Thunderstorm WarningOHXLincoln48 min
Jun 20, 4:11 PM CDTSevere Thunderstorm WarningOHXMaury34 min
Jun 20, 4:52 PM CDTSevere Thunderstorm WarningOHXMarshall, Maury48 min
Jun 20, 5:41 PM CDTSevere Thunderstorm WarningOHXMarshall, Maury49 min
Jun 20, 5:50 PM CDTFlash Flood WarningOHXMarshall, Maury2 hr
Jun 20, 6:03 PM CDTSevere Thunderstorm WarningOHXRobertson47 min
Jun 20, 6:18 PM CDTTornado WarningOHXRobertson37 min
Jun 20, 6:30 PM CDTSevere Thunderstorm WarningOHXDavidson50 min
Jun 20, 6:42 PM CDTSevere Thunderstorm WarningOHXSumner, Wilson48 min
Jun 20, 6:54 PM CDTTornado WarningOHXDavidson36 min

Nearby

Tornado Warnings in Tennessee, 1998Every tornado warning in 1998Tornadoes in 1998

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.